Nevada, 2014

Flash Flooding and Flood in Nevada, August 5, 2014

August 5, 2014 · NWS LKN · 10 events in 4 counties and zones

Abundant monsoon moisture produced thunderstorms with heavy rain that produced numerous flash floods, primarily across Elko county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Abundant monsoon moisture produced thunderstorms with heavy rain that produced numerous flash floods, primarily across Elko county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 5, 1:54 AM PST, 10 hours 36 minutes earlier.

Area forecast discussion, Aug 5, 1:54 AM PST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
254 AM PDT TUE AUG 5 2014

.SYNOPSIS...ABUNDANT MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS
AGAIN TODAY...ESPECIALLY ACROSS NORTHERN NEVADA. SLOW DRYING
WILL TAKE PLACE FROM THE SOUTH WEDNESDAY THROUGH THE END OF THE
WEEK WITH THUNDERSTORM COVERAGE BECOMING ISOLATED BY FRIDAY.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY. UPPER LEVEL LOW CENTERED
OVER NORTH-CENTRAL NEVADA IS RESULTING IN SCATTERED SHOWERS ACROSS
LANDER...EUREKA...AND ELKO COUNTIES...WITH ISOLATED SHOWERS OVER
THE REMAINDER OF THE CWA. LIGHTNING ENDED LAST NIGHT SHORTLY
BEFORE 10 WITH THE LAST STRIKE IN NORTHWESTERN ELKO COUNTY.
THUNDERSTORMS WILL REDEVELOP BY EARLY THIS AFTERNOON HOWEVER.
CENTER OF THE LOW DRIFTS WEST LATER TODAY...CENTERING OVER
NORTHEASTERN CA AND NORTHWESTERN NV. DIFFLUENT FLOW OVER
NORTHEASTERN NEVADA WILL MAKE SCATTERED THUNDERSTORMS LIKELY IN
THIS AREA...WITH ISOLATED ACTIVITY IN MOST OTHER AREAS. CONTINUED
THE FLASH FLOOD WATCH FOR NORTHERN ZONES THIS AFTERNOON AND
EVENING AS AIR MASS REMAINS VERY MOIST AND MODERATELY UNSTABLE.
UPPER LEVEL LOW OPENS TO A TROUGH OVER THE CWA WEDNESDAY...WITH
CONTINUED SHOWER AND THUNDERSTORM ACTIVITY OVER ALL OF NORTHERN
AND MOST OF CENTRAL NEVADA. HIGH TEMPERATURES TODAY WILL BE AROUND
10 DEGREES BELOW NORMAL...WITH A FEW DEGREES OF WARMING ON
WEDNESDAY.

.LONG TERM... WEDNESDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN
FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH SUNDAY.
GFS HAS UPPER LOW OVER CENTRAL NV WEDNESDAY NIGHT WITH DIFFLUENT
ALOFT AND LIS NEAR -2 AIDING IN THE DEVELOPMENT OF A BAND OF
SHOWERS AND THUNDERSTORMS EXTENDING ALONG A LINE FROM AUSTIN TO
JACKPOT. NAM12 HAS THIS BOUNDARY FURTHER WEST INTO HUMBOLDT
COUNTY...WHILE EC FASTER PUSHING THE PRECIP INTO IDAHO. WILL LEAN
TOWARD THE GFS SOLUTION AND KEEP SHOWERS AND TSTMS THROUGH THE
NIGHT. BY THURSDAY AFTERNOON TROF WEAKENS...BUT STILL REMAINS
QUITE UNSTABLE OVER NE NV. DRIER AND STABLE AIRMASS SHOULD MOVE
INTO THE SOUTHERN PORTIONS OF NORTHERN NYE AND WHITE PINE COUNTIES
THROUGH THE REMAINDER OF THE PERIOD. ANOTHER WEAK UPPER LOW
MOVES ALONG THE WEST COAST FRIDAY KEEPING THUNDERSTORMS IN THE
NORTHERN ZONES THROUGH SATURDAY. WITH THE EXCEPTION OF HUMBOLDT
COUNTY...GFS FORECASTS THE DRIER AIRMASS TO PUSH INTO THE THE
REMAINDER OF THE ZONES SUNDAY AND MONDAY. EC MUCH WETTER MONDAY AS
THE UPPER LOW STRONGER AND FURTHER EAST THAN GFS. WILL LEAVE CWA
MAINLY DRY DAYS 6 AND 7 AT THIS TIME...BUT WITH FOUR CORNER HIGH
FIRMLY IN PLACE...MAY NEED TO EVENTUALLY BUMP POPS UP.

&&

.AVIATION...A MOIST LOW PRESSURE SYSTEM WILL BRING SCT-NMRS SHRA
WITH ISOLD/SCT THUNDERSTORMS TO ALL TAF SITES TODAY. SOME OF THE
STRONGER STORMS MAY BRING BRIEF HEAVY RAIN WITH LCL CIGS/VSBY
REDUCTION TO MVFR.

&&

.FIRE WEATHER...ABUNDANT MOISTURE WILL REMAIN OVER NORTHERN NEVADA
AGAIN TODAY FOR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. A
LITTLE DRYING WILL TAKE PLACE OVER CENTRAL NEVADA...WITH ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS. DRYING TREND CONTINUES
FROM SOUTH TO NORTH WEDNESDAY THROUGH THE END OF THE WEEK WITH
THUNDERSTORM COVERAGE BECOMING ISOLATED BY FRIDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY
AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY.

&&

96/87/87/96

In the hours before

Special weather statement, Aug 5, 11:57 AM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1257 PM PDT TUE AUG 5 2014

NVZ034-038-052030-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
1257 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 130 PM
PDT...

AT 1251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRING CREEK...MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL IMPACT SPRING CREEK AND LAMOILLE THROUGH 130 PM
PDT. EXPECT ONE QUARTER OF AN INCH OF RAIN WITH LOCALIZED AREAS
GETTING CLOSE TO ONE HALF AN INCH. EXPECT PONDING OF WATER ON AREA
ROADWAYS...AND DOWNPOURS DROPPING VISIBILITY DOWN TO ONE HALF A
MILE.

* LOCATIONS IMPACTED INCLUDE...
   SPRING CREEK AND  LAMOILLE...

&&

LAT...LON 4086 11566 4077 11539 4056 11554 4063 11576
TIME...MOT...LOC 1953Z 203DEG 4KT 4068 11560

DD

The radar

The Elko radar (KLRX), 98 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Elko

When
August 5, 12:30 PM PST to 1:30 PM PST
Where
Elko County, 2.95 mi NW of Lee to 4.12 mi NW of Lee
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.600, -115.660

Law enforcement reported a 1/2 mile wide area of water and debris across Lee road just off State Highway 228. Debris was 1 to 3 feet deep. Shoulder and minor road damage occurred. Damages are estimated.

Flash Flood, Elko

When
August 5, 3:00 PM PST to 3:30 PM PST
Where
Elko County, 7.14 mi NW of Lee to 7.32 mi NW of Lee
Cause
Heavy Rain
Reported by
Public
Coordinates
40.640, -115.720

One foot of water was reported flowing across a road near South Fork Reservoir.

Flash Flood, Elko

When
August 5, 3:45 PM PST to 4:15 PM PST
Where
Elko County, 1.78 mi NNW of Deeth to 2.29 mi NNW of Deeth
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
41.094, -115.293

Multiple areas of flash flooding were reported along country roads north of Deeth with water 1 to 2 feet deep in places making roads impassable.

Flash Flood, Elko

When
August 5, 5:00 PM PST to 5:30 PM PST
Where
Elko County, 5.97 mi NW of Deeth to 4.52 mi WNW of Deeth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.126, -115.368

Heavy rain caused flooding in dry washes and across roadways.

Flash Flood, Elko

When
August 5, 5:22 PM PST to 5:50 PM PST
Where
Elko County, 1.22 mi WSW of Ryndon to 6.42 mi NNW of Elburz
Cause
Heavy Rain
Reported by
Public
Coordinates
40.943, -115.621

Flash flooding was reported in and around Ryndon.

Flash Flood, Elko

When
August 5, 5:23 PM PST to 6:00 PM PST
Where
Elko County, 1.48 mi WSW of (Eko)harris Fld Elko to 0.14 mi ESE of Elko
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
40.812, -115.806

Flash flooding occurred in the Elko Hills southwest of downtown. Water was across roads and residential properties were flooded. Debris also on many roads including Bullion road and Errecart road. Damages estimated.

Flash Flood, Nye

When
August 5, 6:30 PM PST to 7:15 PM PST
Where
Nye County, 4.14 mi SSW of Tonopah to 7.1 mi SSE of Tonopah
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
38.092, -117.247

Six inches of water were reported flowing down the shoulders and side roads in Tonopah. Estimated three feet of flowing water in dry washes. Damages estimated.

Flash Flood, Eureka

When
August 5, 7:00 PM PST to 8:00 PM PST
Where
Eureka County, 26.32 mi WSW of (P68)eureka to 11.46 mi WSW of Eureka
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.436, -116.446

The Department of Transporation reported significant flash flooding in Willow Creek Canyon. Indian Creek and Snowball Creek also had reports of flash flooding. Damage to roads were also noted around ranches in the valley. Damages are estimated.

Flash Flood, White Pine

When
August 5, 8:25 PM PST to 9:00 PM PST
Where
White Pine County, 43.89 mi W of Kimberly to 45.24 mi W of Kimberly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.171, -115.840

Flash flooding was reported on Duckwater Road in White Pine county near Pogues station.|Damages estimated.

Flood, Elko

When
August 5, 9:41 PM PST to 11:00 PM PST
Where
Elko County, 2.03 mi SSE of Jarbidge to 2.51 mi NE of Jarbidge
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
41.852, -115.407

Public reported 18 inches of mud and water flowing onto a road and rocks falling into roads from cliffs and steep slopes. Damages estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540739, 536748, 536756, 536761, 536762, 536768, 536769, 536771, 536772, 536773.